This site is intended for health professionals only
Friday 28 October 2016 Instagram
Share |

'Legal highs' causing clinician concern

'Legal highs' causing clinician concern

'Legal highs' causing clinician concern

Calls and online queries about treating users of 'legal highs' from healthcare professions have climbed dramatically this year. 

According to a report from the Royal College of Physicians, a new 'legal high' is introduced every week in Europe. 

The annual report from the National Poisons Information Service (NPIS) shows that there were more than 130 phone queries over the past year. 

There was also a two-fold increase in queries through the online database TOXBASE over the same period. 

The only 'traditional' illegal drug which frontline staff asked more questions about than 'legal highs' was cocaine. 

According to Professor Simon Thomas, director of the Newcastle unit of the NPIS, synthetic forms of cannabis have been used increasingly in recent years. 

He said: "[Synthetic cannabis] poses users a particular problem as some appear considerably more toxic than traditional cannabis and many are now controlled as class B drugs. 

"Those who use these substances are taking a real gamble with their health." 

Rosanna O'Connor, Public Health England's director for drugs and alcohol said: "PHE will be strengthening our efforts around tackling the use of new and emerging substances. We support local areas to address the issue. 

"This involves sharing intelligence about these substances, including on the harms they case and the best responses; educating young people about the risks; preventing and treating harm; and supporting those who have developed problems to address them." 

NPIS is an advisory service working in doctors' surgeries and hospitals. As well as a telephone hotline, the NPIS run TOXBASE, a database which offer clinicians background and treatment information on thousands of poisons and chemicals.

The cover story of the latest Nursing in Practice magazine explores the issue of 'legal highs' in depth. 

From 2013 to 2014 the service was contacted for advice on electronic cigarettes 204 times, more than all the calls received for the previous five years. 

Dr John Thompson, director of the Cardiff NPIS unit said that most of the exposures were accidents involving children and young people, including some cases concerning under-5s. 

He said: "We know these products can contain toxic doses of nicotine so could cause serious harm to a child. Nicotine poisoning can be unpleasant and can potentially cause vomiting, hyperventilating, and changes in heart rate. 

"Luckily the incidents involving severe toxicity remain low, but e-cigarettes are becoming increasingly popular and adults using these products should be careful about keeping them out of reach of children, just as they would dishwasher tablets of liquid detergent capsules." 

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?